Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 32, NWS Memphis, TN

May 17, 2018Panola County, Tate County, Mississippi

NWS Memphis, TN issued this flash flood warning at May 17, 2018, 10:12 AM CDT for Panola County, Tate County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 10:12 AM CDT (15:12 UTC)
Expired
May 17, 2018, 10:55 AM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Panola County, MS, Tate County, MS

The radar

The Memphis radar (KNQA), 93 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 3.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

859 
WGUS54 KMEG 171512
FFWMEG
MSC107-137-171715-
/O.NEW.KMEG.FF.W.0032.180517T1512Z-180517T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1012 AM CDT THU MAY 17 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southwestern Tate County in northwestern Mississippi...
  Northwestern Panola County in northwestern Mississippi...

* Until 1215 PM CDT.

* At 1012 AM CDT...Doppler Radar estimates 2 to 4 inches of rain has
  occurred over the past 2 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  Senatobia, Longtown and Cypress Corner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3446 9002 3447 9014 3461 9012 3461 8994

$$
1 follow-up statement
444 
WGUS74 KMEG 171555
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1055 AM CDT THU MAY 17 2018

MSC107-137-171605-
/O.CAN.KMEG.FF.W.0032.000000T0000Z-180517T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tate MS-Panola MS-
1055 AM CDT THU MAY 17 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN TATE AND NORTHWESTERN
PANOLA COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3446 9002 3447 9014 3461 9012 3461 8994

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 17, 6:44 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 17, 6:44 AM CDT, 3 hours 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
644 AM CDT Thu May 17 2018

.UPDATE...
Updated for 12Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 403 AM CDT Thu May 17 2018/

DISCUSSION...Surface analysis this morning places a quasi-
stationary boundary bisecting Arkansas and into Southeast
Missouri. GOES-16 Satellite trends along with regional WSR-88D
trends indicate yesterday's residual Mesoscale Convective Vortex
(MCV) centered just east of Little Rock. Showers and thunderstorms
have increased somewhat in coverage over Arkansas overnight. As
of 3 AM CDT, temperatures across the Mid-South are predominantly
in the 60s with a few locations in the lower 70s.

The aforementioned MCV will slowly move east today across the
Lower Mississippi Valley and into the Mid-South. Short term models
including CAM solutions indicate scattered showers and
thunderstorms becoming more numerous this afternoon as this MCV
interacts with a warm, moist and unstable airmass. Overall shear
remains weak with convective development leaning towards
thunderstorms with pulse type characteristics. A few strong
thunderstorms with perhaps an isolated severe thunderstorm will be
possible especially this afternoon through early evening with
damaging winds being the primary severe weather threat if
thunderstorms can reach severe limits. Localized heavy rainfall
will also be possible as precipitable water values are approaching
2 inches.

Short term models indicate an upper level low over Northeast
Kansas will gradually move Southeast towards East Central
Missouri/Southern Illinois by Friday night. Additional showers and
thunderstorms are possible especially during the afternoon/early
evening peak heating but expecting coverage to decrease somewhat
for Friday into Saturday as better convective coverage will be
mostly northeast of the forecast area and weak shortwave ridging
temporarily builds into the Lower Mississippi Valley.

Long term models indicate an unsettled pattern will return to the
region for next week starting out with southwest upper level flow
aloft and the potential for showers and thunderstorms each day,
especially during the afternoon/early evening hours. Potential may
increase for perhaps the development of MCS's later next week as
upper level flow transitions to northwest flow aloft and a weak
front drops into the Lower Mississippi and Tennessee Valleys and
becomes nearly quasi-stationary.

CJC

&&

.AVIATION...
12Z TAFs

Midlevel low pressure system centered northeast of LIT at 12Z will
lift slowly east today. Ahead of this feature, scattered to
numerous SHRA will form, with TSRA chances peaking during the
afternoon. Diurnal weakening and coverage decrease expected with
loss of surface heating this evening, with scattered, mainly SHRA
and light winds prevailing for MEM late evening arrival push.

Similar to this morning, IFR will likely affect MKL and TUP after
06Z, with high humidity and calm winds in the boundary layer.
Overlying midlevel deck may preclude VLIFR visibilities from
prevailing at those two terminals.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 17, 4:07 AM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
407 AM CDT Thu May 17 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
407 AM CDT Thu May 17 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms to perhaps an isolated severe
thunderstorm is possible this afternoon into early evening across
the Mid-South. Damaging winds along with localized heavy rainfall
are the threats if a thunderstorm develops and reaches severe
limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 17, 9:47 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
947 AM CDT THU MAY 17 2018

MSZ008-171515-
Tate MS-
947 AM CDT THU MAY 17 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 AM CDT
FOR...

Tate County in northwestern Mississippi...

At 946 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Senatobia, moving northeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tate County should monitor this storm closely.

LAT...LON 3464 9009 3473 8997 3473 8996 3474 8996
      3475 8993 3477 8991 3477 8973 3474 8972
      3469 8972 3469 8970 3458 8967 3456 8967
      3455 8977 3455 9000
TIME...MOT...LOC 1446Z 233DEG 13KT 3459 8995

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:47 AM CDTSpecial Weather StatementMEGTate28 min
May 17, 3:16 PM CDTSpecial Weather StatementMEGTallahatchie44 min
May 17, 3:22 PM CDTSpecial Weather StatementMEGLafayette, Yalobusha23 min
May 17, 4:03 PM CDTAreal Flood AdvisoryMEGDeSoto117 min
May 17, 4:37 PM CDTFlash Flood WarningMEGTallahatchie3 hr

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.